Currently drug sensitivity reactions are responsible for most instances of self-limited jaundice due to primary intrahepatic cholestasis. Icterus associated with chlorpromazine therapy represents a classic example. The development of jaundice after the drug therapy is discontinued and the occurrence of prolonged jaundice are illustrated in two patients as uncommon but noteworthy examples of this drug idiosyncrasy. In a third case, a 54-year-old man became jaundiced after four months' medication with methyl testosterone. A chronic progressive form of jaundice resulting from intrahepatic obstruction is exemplified by a 47-year-old woman with primary biliary cirrhosis of unknown etiology. The slowly increasing rise of the serum bilirubin level was temporarily reversed by steroid therapy. This effect was more likely due to the suppression of a mild concomitant hemolytic than to an effect on her liver disease. Subsequently the serum bilirubin level rose again. Death occurred after hemorrhage from esophageal varices.
Hoffbauer FW. CLINICAL ASPECTS OF JAUNDICE RESULTING FROM INTRAHEPATIC OBSTRUCTION. JAMA. 1959;169(13):1453–1461. doi:10.1001/jama.1959.03000300049010
Customize your JAMA Network experience by selecting one or more topics from the list below.